Why scientists are calling for an investigation into the link between the Covid jab and menstrual changes

  • Marie Claire is supported by its audience. When you purchase through links on our site, we may earn commission on some of the items you choose to buy.
  • Rather than being left as an 'afterthought', doctors ask for more 'clear and trusted' findings.

    This week, doctor Victoria Male, a leading immunologist specialising in fertility from Imperial College London, has made a public call in the British Medical Journal for more research to be done on the link between the Covid vaccine and irregular periods.

    This comes as more than 30,000 women report menstrual problems of some form, including irregular periods, missed monthly bleeds and unexpected vaginal bleeding post-vaccination.

    In the BMJ piece, Male has called for more ‘clear and trusted information’ and further ‘robust research’ to be done into the reports of menstrual issues. At current, she shares that it’s left as an ‘afterthought’, and while no link has been found as of yet, if more research were to be done, appropriate medical action could be taken.

    Vaccine hesitancy among young women is largely driven by false claims that Covid-19 vaccines could harm their fertility, and failing to thoroughly investigate reports of menstrual changes after vaccination is likely to fuel these fears,” she shares.

    “If a link between vaccination and menstrual changes is confirmed, this information will allow people to plan for potentially altered menstrual cycle phases,” she continues.

    So are said menstrual changes really linked to the vaccine and can the jab really lead to side effects such as heavier than usual periods, delayed periods and unexpected bleeding? We spoke to doctor Male and Giulia Guerrini, a pharmacist from digital pharmacy Medino, too, to get their expert take.

    Periods and vaccine: Repeated vials with covid-19 vaccine on the blue background

    Periods and vaccine: Can the covid vaccine cause irregular bleeds? 

    The Medicines and Healthcare products Regulatory Agency (MHRA) has said that it ‘does not support a link.’ Male’s opinion? That we don’t know of a link at current, and that not enough research has been done to directly link the vaccine to changes in your menstrual cycle.

    Guerrini agrees, adding that although reports are saying that over 30,000 women in the UK are reporting irregular menstrual cycles or period pain after their Covid jab, there is no concrete scientific evidence to prove that the jab is the reason for these changes.

    “Throughout your lifetime, your menstrual cycle changes continuously,” she explains. “Most commonly, your cycle will change due to age-related hormonal changes. However, there are other external factors which can affect your cycle such as stress, lifestyle changes, medications and certain health conditions.”

    It’d be an understatement to say that the last seventeen months have been stressful, and most of you have face uncertainty, changes and grief at some point.  “It’s not surprising to see that menstrual cycles have changed,” shares the pharmacist. “But it’s more likely to be due to these stressors than the vaccine,” she explains.

    Why have 30,000+ women reported a link if there isn’t one?

    This is really the key question, explains Male. “Periods do vary naturally, so one possibility is that normal variation has been attributed to the vaccine,” she shares.

    Another explanation could be that vaccines impact both a woman’s immune system and certain hormones, in turn affecting your menstrual cycle.

    It’s worth noting here that other vaccines – including the HPV or human papillomavirus vaccine – both activates the immune system and has seen reports of similar menstrual changes. However, more research needs to be done to confirm a link.

    Could the vaccine impact periods in the longer term? 

    According to Male, also no. “Most people who have reported an effect saw their period going back to normal the following month, or sometimes the month after.” she shares.

    “This suggests that the effect – if any – occurs when the immune system is actively responding to the vaccine, similar to effects like a sore arm or fever.”

    Can Covid itself impact periods? 

    Oh yes. While the vaccine hasn’t been proven to cause irregularities, the virus has. “In one study, 25% of the participants reported a change to their period shortly after COVID infection,” shares Male. “I have also seen data from some of the long COVID studies (not published yet) suggesting that long COVID may be associated with longer-lasting changes to periods.

    “This is one of the reasons it’s not worth declining the vaccine if you are worried it will change your period – COVID infection can do that, and worse,” she stresses.

    Bottom line: it’s imperative that more research is conducted, so that women can rest assured that there is no link.

    Periods and vaccine: A product shot of tampons on a pink background

    5 important facts for if you’ve had an irregular period after the vaccine

    1. Rest assured that it’s being researched 

    We don’t yet know if there is or isn’t a link – but it is ‘something that’s being actively looked into,’ shares Male.

    2. Trust that your cycle will go back to normal

    We may not know about the link, but what we do know is that almost everyone who reported an effect saw their period go back to normal in the next cycle or two, explain both experts.

    3. Know that it isn’t a long term change

    This isn’t a long-term thing – so take comfort in the fact that this will pass.

    4. And that it won’t affect your fertility

    There is evidence to prove that the COVID vaccination doesn’t impact your fertility, shares Male. “In fact, if you’re planning a pregnancy, you might want to prioritise getting vaccinated, since we know that COVID can be dangerous during pregnancy. I would encourage everyone to get vaccinated,” she shares.

    5. Don’t panic

    And finally, don’t stress. Both experts share that your periods will likely go back to normal in a couple of months, and that if they don’t, your doctor will be able to help.

    “For anyone who does notice a change to their period after the vaccine, I would encourage them to report this to our side effect monitoring scheme, Yellow Card, or book a doctor’s appointment to chat things through,” she shares.

    Reading now

    Popular Life stories